Home / Acne / Therapeutic hotline. Does isotretinoin have effect on vitamin D physiology and bone metabolism in acne patients?

Therapeutic hotline. Does isotretinoin have effect on vitamin D physiology and bone metabolism in acne patients?

DOI: j.1529-8019.2011.01406.x  PMID: 21410620  

Isotretinoin is an effective therapy for severe nodulocystic acne. Several experimental studies suggest that it may have an effect on vitamin D physiology. In the present study, the authors aimed to investigate the effect of isotretinoin treatment on the metabolism of vitamin D in acne patients. A prospective analysis of 50 consecutive acne patients who were treated with isotretinoin for 3 months was done. Before and after 3 months of treatment, 25 hydroxy vitamin D, 1,25 dihydroxy vitamin D, and bone alkaline phosphatase, calcium, phosphate, and parathormone levels were measured. The 25 hydroxy vitamin D and serum calcium levels decreased significantly (p < 0.0001, p < 0.05, respectively), whereas 1,25 dihydroxy vitamin D, parathormone, and bone alkaline phosphatase levels increased significantly after 3 months of isotretinoin treatment (p < 0.005, p < 0.005, p < 0.0001, respectively). Aspartate aminotransferase, total cholesterol, low-density lipoprotein cholesterol, and triglyceride levels also increased significantly after isotretinoin treatment. This prospective clinical study showed that isotretinoin has an effect on vitamin D metabolism. Further clinical studies with longer periods of follow-up are needed to understand the effect of isotretinoin on vitamin D and bone metabolism.

Ertugrul DT,  Karadag AS,  Tutal E,  Akin KO

About

Check Also

Optimizing the use of topical retinoids in Asian acne patients.

DOI: 1346-8138.14314  PMID: 29611225   Acne vulgaris is a common disease among people in Asia. International guidelines and treatment recommendations emphasize the central role of topical retinoids in the management of acne. However, topical retinoids remain underutilized in clinical practise, which may be in part due to fear of retinoid-associated dermatitis/lack of experience, particularly in Asian patients. …

Leave a Reply

Your email address will not be published. Required fields are marked *